April 9, 2007

Investors are Watching!

Since I posted my comments about Januvia side effects and my concerns about the effects of DPP-4 inhibition on the melanoma cancer cell, which turns out to be uniquely sensitive to DPP-4 inhibition, the investors have started visiting this blog.

Here is the link to a page on my "What They Don't Tell You About Diabetes" web site that has links to the relevant peer-reviewed research that documents the effects of DPP-4 on both wound healing and the turning of normal melanocytes to maglignant melanoma cells.
Scroll down to the "Januvia" section to find the links and discussion of this topic.

I wish to reiterate here that my experience with Januvia was very positive and it was with great regret that I gave it up. But as a melanoma survivor, I do not feel it is safe to take this drug until I can get a solid answer to the question, "Since we know that DPP-4 inhibition is closely connected with the transformation of normal melanocytes (pigment cells) into malignant melanoma, do we know that inhibiting DPP-4 with Januvia (sitagliptin) does not promote this transformation?"

The cancer testing reported in the Prescribing Information does not answer this question because the in vitro testing does not look at the kinds of cancer cells that are uniquely sensitive to DPP-4 inhibition and the rodent tests are questionable because rodents are not at great risk for melanoma given that they are covered with fur.

In addition, rodent life-spans are short, as was the period in which this new drug was testing. So we know nothing about the effect of DPP-4 on slow growing human cancers over a five or ten year period. This is a drug that will be taken every day for decades if it works, so this is not a trivial issue.

Prostate cancer cells are also sensitive to DPP-4 inhibition, and since many men in their 50s have slow growing prostate cancers, establishing that Januvia's inhibition of this protease does not promote the invasiveness of that slow-growing cancer is important, too.

So, to reiterate: I am not stating that Januvia promotes cancer. I'm stating that I cannot find any peer-reviewed research into whether Sitagliptin's DPP-4 inhibition has an effect on DPP-4 sensitive cancer cells. I do find a body of research that establishes that DPP-4 inhibition is a significant feature of some cancer cells at the time they become malignant and that restoring DPP-4 expression can reverse the malignancy.

If we had not seen evidence over the past couple years that drug companies suppress laboratory evidence that could hurt the sales of their expensive drugs, I wouldn't be so concerned. But we have seen this process exposed repeatedly over the past couple years.

Januvia was approved much more quickly than any other drug that uses a novel method to achieve its ends. The DPP-4 protease it inhibits is used all over the body, not just in the pancreas and digestive system, so suppressing it enough to get dramatic effects in the pancreas can be expected to cause dramatic effects elsewhere in the body, some of which might turn out to be tragic.

If you can point me to data that addresses this issue, please let me know. I'm not happy about having my blood sugars go back to where I'm probably going to have to go back on insulin at meals.

I tried Byetta, but it was like getting hit by a truck. Obviously, I'm very sensitive to small amounts of GLP-1 or Januvia wouldn't have worked for me. Byetta sent me into hypo territory and pushed my blood pressure way, way up. Then I saw higher than usual blood sugars in the hours after it started wearing off. If I'm going to be injecting something, fast acting insulin is a much better choice for me. I didn't gain weight during my year on insulin because I use small doses and tailor it closely to my carb intake.


QC_rider said...

Your post on April 6 stated that you stopped Januvia but would wait awhile before trying Byetta to see if Januvia's effects were prolonged. Then on April 9 you posted that you tried byetta but it hit you like a truck. The reaction you describe sounds pretty extreme, so I am wondering if you might still have had some of the effects of Januvia when you tried Byetta and if that could have contributed to yoiur reaction. Also, were you taking any other drugs for yoiur diabetes at the time? I would like to understand this better. TIA.

Jenny said...

I am pretty sure my response to Byetta was intense because I'm extremely sensitive to anything that causes secretion by closing the potassium channel on the beta cell.

I was hypoing on 1/8 of 1 mg of Amaryl too. This response happens to be diagnostic for the HNF1-a and HNF4-a versions of MODY which is what I apparently have.

I also know another woman with this same kind of diabetes who also experiences sudden intense drops in blood sugar when she takes Byetta.

My blood pressure had gone back to normal at the time when I'd tried the Byetta, and it surged and stayed high only for as long as the Byetta was active, which is a couple hours.

I think Byetta might be helpful to me if it were possible to get a lower dose, but the way it is currently sold, you only have two choices, the 5mg and the 10 mg.

Since the 5mg dose is strong enough to affect people much larger than I am, it probably is way too much for me, especially since I had such a strong response to Januvia which many people who respond to Byetta report does NOT do much for them.